Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 37, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 9, 1999, 11:46 PM CDT for Elk County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 1999, 11:46 PM CDT (04:46 UTC)
- Expired
- Jul 10, 1999, 3:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Elk County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2008 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 100446 FFWICT KSC049-100800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1146 PM CDT FRI JUL 9 1999 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN ELK COUNTY IN SOUTHEAST KANSAS * UNTIL 300 AM CDT * AT 1145 PM CDT...DOPPLER RADAR CONTINUED TO SHOW THUNDERSTORMS MOVING ACROSS ELK COUNTY. RADAR ESTIMATED RAINFALL IN EXCESS OF 4 INCHES ACROSS PORTIONS OF EASTERN ELK COUNTY SINCE 9 PM. LOCAL LAW ENFORCEMENT REPORTED THAT U.S. HIGHWAY 160 WAS BEING BARRICADED EAST OF LONGTON DUE TO HIGH WATER OVER THE ROAD. MANY OTHER RURAL ROADS MAY ALSO BE AFFECTED BY HIGH WATER AS WELL ACROSS EASTERN ELK COUNTY...EAST OF HOWARD AND MOLINE. .DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. DARMOFAL &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:11 PM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, Jul 9, 3:11 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 311 PM CDT FRI JUL 9 1999 MAIN FCST PROBLEM IS PRECIP CHCS OVERNIGHT. ALL MODELS SIMILAR THROUGH 48 HRS. COLD FRONT IS MOVING SLOWER THAN EXPECTED. HOWEVER EXPECT IT WILL SLIDE SOUTH ACROSS THE ENTIRE AREA THROUGH THE REST OF THE AFTERNOON AND EVENING HOURS. EXPECT IT TO MAKE IT ALL THE WAY THROUGH FCST AREA AFTER MIDNIGHT. CEN SECTIONS SHOULD SEE THE PRECIP THIS AFTERNOON AND EVENING. SOUTHERN SECTIONS WILL HAVE PRECIP LINGER INTO THE OVERNIGHT HOURS AS FRONT CONTINUES TO MOVE TO THE SOUTH. THINK THE FRONT WILL BE SOUTH OF THE OKLAHOMA BORDER BY 12Z SAT AND REMAIN THERE THROUGH EXTENDED. WILL THEREFORE CONTINUE DRY FCST FROM SAT ON INTO THE EXTENDED. TEMPS ARE ANOTHER PROBLEM. CONDITIONS ARE COOLER AND MUCH DRIER BEHIND THE FRONT. SO HOW COOL SHOULD I GO THROUGH SAT NIGHT. MOS GUIDANCE SEEMS REASONABLE FOR LOWS BUT CONSIDERING THE TIME OF YEAR AND AMOUNT OF SUNSHINE EXPECTED...WILL GO A LITTLE WARMER THAN GUIDANCE ON HIGH TEMPS. EXTENDED FCST WILL REMAIN UNCHANGED. WEDNESDAY WILL SEE HIGHS AGAIN IN THE 90 TO 95 RANGE WITH LOWS AROUND 70. FCSTID = 7/NR ICT 66 85 63 88 / 50 5 0 0 HUT 64 85 62 87 / 50 0 0 0 EWK 64 85 62 87 / 50 0 0 0 EQA 66 85 63 88 / 50 5 0 0 WLD 67 84 63 89 / 50 10 0 0 RSL 62 83 59 86 / 60 0 0 0 GBD 63 84 60 86 / 60 0 0 0 SLN 64 83 60 85 / 60 0 0 0 MPR 64 84 61 86 / 60 0 0 0 CFV 67 84 63 88 / 60 20 0 0 CNU 66 85 63 87 / 60 10 0 0 K88 66 85 62 86 / 60 10 0 0 .ICT...NONE.
In the hours before
Local storm report, Jul 9, 9:14 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT FRI JUL 9 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 PM 2 NE STRONG CITY KS 0.75 INCH HAIL
07/09/99 CHASE PUBLIC REPORT
0343 PM 4 W LINCOLNVILLE KS 0.88 INCH HAIL
07/09/99 MARION PUBLIC REPORT
0450 PM PEABODY KS 0.75 INCH HAIL
07/09/99 MARION AGTAP REPORT
0505 PM 3 W NEWTON KS 60 MPH TSTM GUST
07/09/99 HARVEY AGTAP REPORT
0535 PM 2 E VALLEY CENTER KS 60 MPH TSTM GUST
07/09/99 SEDGWICK 77TH AND BROADWAY
REPORTED BY KFDI
MOBILE UNIT.
0537 PM 1 SW PARTRIDGE KS 60 MPH TSTM GUST
07/09/99 RENO EOC REPORT
0552 PM WICHITA KS 60 MPH TSTM GUST
07/09/99 SEDGWICK 21ST AND WOODLAWN
PUBLIC REPORT
0555 PM BENTON KS 60 MPH TSTM GUST
07/09/99 BUTLER EOC REPORT
0604 PM PARK CITY KS 60 MPH TSTM GUST
07/09/99 SEDGWICK EOC REPORT
0614 PM VALLEY CENTER KS FLOODING
07/09/99 SEDGWICK STREET FLOODING
REPORTED BY HAM
0710 PM 6 W WELLINGTON KS 60 MPH TSTM GUST
07/09/99 SUMNER TREE LIMBS ALSO DOWN
PUBLIC REPORT
0712 PM 3 W WELLINGTON KS 60 MPH TSTM GUST
07/09/99 SUMNER EOC REPORT
0718 PM 6 SW WELLINGTON KS 60 MPH TSTM GUST
07/09/99 SUMNER WELLINGTON LAKE
EOC REPORT
NOONANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 30 min |
| Jul 9, 8:56 PM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.